T Nation

ZMA Side-Effects


#1

I started to take ZMA a couple weeks ago. Recently I noticed that the urine is not clear anymore. It still has the same slight yellow color, it's just that it's not 100% transparent anymore - it's like someone put some finely ground chalk or flour in it. This never happened to me before..

I am only taking one ZMA capsule each night, since I'm not too big and besides I had an accident recently so I'm bedridden until the fractures (ankle and collarbone) heal up - so I'm doing even less exercise than King Couch Potato.

I'm otherwise in excellent health - what with all the supplements and nutrition I'm getting, plus the lack of major stress, I feel great. Everyone around me got the flu several times, but not me, and I'm usually very sensitive to flu.

Didn't notice any dehydration with ZMA, but no changes in the sleep either, I just have a normal sleep like always. I felt energized the first day or two after starting ZMA, but then it went back to normal.

Besides ZMA I'm taking:
- one multivitamin each morning
- one Flameout with each meal (3 times a day), started it recently replacing regular fish oil and flaxseed oil capsules
- one heaped teaspoon with Greens+ each evening with a meal
- lots of milk and dairy for calcium for my bones, but not in the evening (to prevent interference with ZMA)

I also took TRIBEX until a week ago to boost my energy (I was quite depressed shortly after the accident, but now I'm back to normal).

I will stop taking ZMA for a few days to see if it changes anything.

But anyway:
Anyone else saw this while taking ZMA?
Should I be concerned?


#2

I think I've noticed the same thing since supplementing with sodium bicarbonate.

Not sure what could be causing yours though. Your best bet would be to get a urinalysis at your doctor's office done, just to rule out anything abnormal.


#3

I stopped taking ZMA after posting the first message and the symptoms dissapeared in about a day and did not return.


#4

b vitamins colour your urine.. . if your supplementing with them its nothing to be worried about.. . it doesnt mean your dehydrated. ..


#5

Well, it wasn't colored any different than normal. It just wasn't transparent anymore. It looked "foggy" or "milky", for lack of a better term.

Anyway, I stopped taking ZMA a few days ago and the urine is clear now.


#6

Sounds to me you where just pissing away what the body didnt couldnt use??


#7

Many drugs and chemicals can cause a change in the color of urine. This doesn't inherently mean it's a bad thing nor is it necessarily an indicator of any harm is being done to the body. Often it's simply the parent compound or metabolites being excreted.

Though, at the same time, I don't want to mislead anyone as changes in urine can be linked to serious conditions.

In this case, the "milky" appearance could be due to increased excretion of urates and phosphates, which can be attributed to a high protein intake and in general, many of the foods we as athletes or bodybuilders generally consume.

Though, it's possible it could have been something else. In any event, if any supplement is causing a change that one perceives as negative, as in your case, it's always best to discontinue use.


#8

Ah, that explains alot. thanks cy, was wondering why Im like that most of the time.

always learning....


#9

Fair assumption on both cases.

I was just wondering - if it's "milky" and not clear, then that might mean something is not dissolved properly and completely. If it's not, then it might crystallize inside the kidney and form a kidney stone.

It's odd though. I was only taking one ZMA capsule per day. I am barely eating anything at all, since I broke a couple bones in an accident recently and I don't currently exercise.

I may just take ZMA again for a short while, to see if it happens again.